We thank you for your comments regarding our article analyzing the recent American Heart Association guidelines for antibiotic prophylaxis . It is satisfying to know that one’s efforts at least elicit interest. We would suggest, however, that your comments to us are misdirected. Contrary to your interpretation, we offered neither our own opinions nor conclusions. Rather, we simply offered a review of the 2007 AHA Guideline and related current literature.
Specifically, in sequential response to your misconceptions:It was the AHA, not we, which “… concluded that adverse events stemming from antibiotic use exceeded the benefits of antibiotic prophylaxis.” Your comments might be better directed to the AHA.We had no ‘argument’ to “bolster” in simply reporting the influence on the AHA’s stance on prophylaxis by the article of Ashrafian and Bogle ; we were not in the arguing or bolstering business, but were simply reporting.Your stance on the lack of validity of antibiotic prophylaxis may well be justifiable – again, we are neither arguing nor concluding; we would point out, however, that your references to the National Institute for Health and Clinical Excellence report , and to the article by Lee and Shanson , both of which, as you emphasized, report only very rare incidence of anaphylaxis, also report, when one reads them further, that “… the reporting of adverse reactions for many older drugs such as amoxicillin is much lower than that for newer drugs” , and “… it is important to consider the risks…in particular, anaphylaxis, when antibiotics are given for prophylaxis” .
In this context, we would point out that the title of your letter, “Amoxicillin prophylaxis is not associated with anaphylaxis,” could be deemed imprudent, extraordinarily unscientific, and potentially dangerously misleading.
We repeat to the interested reader the recommendations stated in our article that the 2007 AHA Guidelines be read in their entirety to gain an understanding of the rationale behind the up-dated revisions, and we recommend ongoing study of Amoxicillin-associated anaphylaxis to bring this issue to a more definitive resolution.